Does Ozempic® (Semaglutide) Cause Hair Loss?

Ozempic® may cause hair loss if you lose weight while taking the medication. This is likely due to a condition known as telogen effluvium which can occur in individuals who experience significant or rapid weight loss and does not typically lead to a permanent loss of hair. Although hair loss is not listed as a side effect of Ozempic on the drug manufacturer's website, these side effects are based on studies where Ozempic was not being used for weight loss, rather for treatment of type 2 diabetes. That is likely why Wegovy®, which also contains semaglutide, the main active ingredient of Ozempic, does list hair loss as a potential unwanted effect, occurring in 3% of participants in drug trials, compared to only 1% of the participants taking the placebo (something that has no therapeutic effect).


There are many different things that can cause hair loss, so it is important to discuss this with your medical provider. For example, nutrient deficiencies, particularly in B vitamins, can also be associated with reversible hair loss.

Ozempic® is a registered trademark of Novo Nordisk A/S.

Am I a candidate?

Take our free 3 minute quiz to see if you qualify for FORM.

Nathaniel Pedley, MD

Nathaniel Pedley, MD

ABOM Diplomate

Dr. Nathaniel Pedley is an internist and obesity medicine specialist who is passionate about supporting patients in achieving their health goals. He attended Amherst College in Massachusetts for undergrad, and completed a post-baccalaureate in pre-medical studies at Columbia University. He continued at Columbia University for medical school and went on to complete his residency in internal medicine at UCLA where he served as a Project Lead for the UCLA Department of Medicine Quality Team and a peer mentor to junior residents.